Wyoming, 2014Winter Storm in Wyoming, February 27 to 28, 2014
February 27 to 28, 2014 · NWS BYZ · 1 event in 1 county or zone
Unusually cold arctic air for late February and early March brought widespread moderate snow for an extended period of time to the region.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unusually cold arctic air for late February and early March brought widespread moderate snow for an extended period of time to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 27, 9:30 PM MST, 30 minutes earlier.
Area forecast discussion, Feb 27, 9:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
930 PM MST THU FEB 27 2014
.UPDATE...
PERIOD OF RAIN IN THE BILLINGS AREA IS JUST ABOUT OVER AS COLD AIR
IS NOW SURGING IN FROM THE NORTH...WITH STRONG PRESSURE RISES
ACROSS NORTH CENTRAL MT AND TEMPS AT JUDITH GAP ALREADY IN THE LOW
20S WITH WIND GUSTS TO 40 MPH. EXTENDED PERIOD OF ISENTROPIC
ASCENT OVERRUNNING THE LOW LEVEL COLD AIR WILL BRING SNOWFALL
ACROSS MUCH OF OUR WEST/CENTRAL PARTS TONIGHT AND FRIDAY... THEN
CONTINUING FRIDAY NIGHT AND SATURDAY AS SUBTROPICAL ENERGY/
MOISTURE GLANCES OUR CWA FROM THE SW.
HAVE MADE THE FOLLOWING ADJUSTMENTS TONIGHT. RAIN/SNOW MIX IN THE
EVENING WILL BE JUST SNOW AFTER 06Z. THIS SLIGHTLY LONGER PERIOD
OF RAIN THAN EXPECTED MAY REDUCE SNOW AMTS TONIGHT A BIT...BUT
STILL LOOKING FOR 2-4 INCHES FOR LOWER ELEVATIONS AS THE DENDRITIC
LAYER DEEPENS SUBSTANTIALLY THUS ALLOWING FOR SNOWFALL TO BE
EFFICIENT AND PERIODICALLY HEAVY. NEXT ADJUSTMENT WAS TO LOWER RED
LODGE/NYE FOOTHILLS SNOW AMOUNTS BY A FEW INCHES TONIGHT AND
FRIDAY. LOOKS LIKE A SHORT PERIOD OF ENHANCED UPSLOPE AS THE
FRONT COMES IN TONIGHT...BUT THEN AS MID LEVEL WINDS BACK THE
STRONGEST FORCING SHOULD SHIFT AWAY FROM THE BEARTOOTH SLOPES AS
THERE WILL BE SOME DEGREE OF DOWNSLOPING...AS SHOWN CONSISTENTLY
BY THE RAP...LATER TONIGHT AND FRIDAY. BEST ASCENT FOR THE
FOOTHILLS WILL BE FRIDAY NIGHT INTO SATURDAY AS ENERGY FROM THE SW
PROVIDES BETTER UPSLOPE POTENTIAL AND MORE MOISTURE. THIRDLY...
HAVE ISSUED A WIND CHILL ADVISORY FOR FALLEN COUNTY TOMORROW THRU
SATURDAY PER GUSTY NW WINDS AND VERY COLD TEMPS. THIS WILL BE AN
EXTENDED PERIOD OF COLD WIND CHILLS ACROSS OUR EAST.
BE CAREFUL IF YOU ARE TRAVELING THIS EVENING AS WET ROADS WILL BE
ICING OVER SOON.
JKL
&&
.SHORT TERM...VALID FOR FRI AND SAT...
INGREDIENTS CONTINUE TO COME TOGETHER FOR A DANGEROUS WINTER
STORM TONIGHT THROUGH SAT NIGHT. AT 21Z...ARCTIC FRONT WAS SURGING
S THROUGH SOUTHERN ALBERTA. MOISTURE MOVING INTO THE AREA FROM W
MT WAS GENERATING LIGHT SHOWERS OVER AREAS W AND N OF KBIL PER
RADAR IMAGERY AND OBSERVATIONS. MODELS WERE IN GOOD AGREEMENT IN
BRINGING THE FRONT INTO THE AREA EARLY THIS EVENING AND SLIDING IT
S THROUGH THE AREA TONIGHT. A BAND OF STRONG FRONTOGENESIS WILL
ACCOMPANY THE FRONT AND ISENTROPIC LIFT WILL DEVELOP OVER THE
WESTERN ZONES. SNOW WILL OVERSPREAD THE AREA FROM W TO E TONIGHT.
NOTED THE HRRR AND SREF HINTED AT SOME POSSIBLE FREEZING RAIN
EARLY IN THE EVENING BEFORE A CHANGEOVER TO SNOW...BUT RAP
SOUNDINGS SHOWED A QUICK WET BULB DOWN ONCE THE PRECIPITATION
BEGINS SO WILL NOT INCLUDE IT IN THE FORECAST AT THIS TIME. ALSO
SOUNDINGS SUPPORTED ICE DEVELOPMENT IN THE CLOUDS SO RESULT SHOULD
BE A RATHER QUICK CHANGEOVER TO SNOW THIS EVENING. GOOD DENDRITIC
GROWTH WILL ACCOMPANY THE LIFT AND MOISTURE RESULTING IN SEVERAL
INCHES OF SNOW ACCUMULATION OVERNIGHT WEST OF ROSEBUD COUNTY. IT
WILL BECOME WINDY OVERNIGHT DUE TO THE FRONTAL PASSAGE AND AREAS
LIKE JUDITH GAP AND KLVM COULD SEE NEAR WHITEOUT CONDITIONS.
TEMPERATURES BY FRI MORNING WILL BE IN THE SINGLE DIGITS ABOVE AND
BELOW ZERO.
STRONG ISENTROPIC LIFT WILL OVERSPREAD THE REGION FRIDAY AND
CONTINUE THROUGH SAT...BEFORE DIMINISHING SAT NIGHT. SHORTWAVE
ENERGY PASSING BY TO THE S OF THE AREA WILL AID IN GENERATING
THE ISENTROPIC LIFT. THE FRONTOGENESIS BAND WILL BE ALONG THE
MOUNTAINS AND FOOTHILLS ON FRI AND WILL MOVE S OF THE AREA FRI
NIGHT. STRONG JET DIVERGENCE WILL AID THE LIFT OVER THE AREA FRI
INTO SAT AS WELL. EXPECT AREAS OF BLOWING SNOW OVER THE REGION ON
FRI DUE TO WINDY CONDITIONS. THE BEST DENDRITIC GROWTH WILL SINK S
AND SW DURING THE DAY ON FRI AND WILL BE OVER THE FAR SW FRI NIGHT
AND SAT. SEVERAL INCHES OF SNOW WILL CONTINUE W OF ROSEBUD COUNTY
ON FRI WITH HIGHER ACCUMULATIONS IN THE MOUNTAINS. FRI NIGHT AND
SAT WILL HAVE SIMILAR ACCUMULATIONS. WINDS WILL BE LOWER FOR FRI
NIGHT AND SAT WITH LESS OF A THREAT OF BLOWING SNOW. SNOW WILL
WIND DOWN SAT NIGHT AS LIFT DECREASES OVER THE AREA.
HIGHS WILL BE IN THE SINGLE DIGITS AND TEENS ON FRI AND LOWS WILL
BE IN THE TEENS BELOW ZERO FRI NIGHT. TEMPERATURES WILL NOT RISE
ABOVE ZERO FOR SAT AND WILL BE VERY COLD SAT NIGHT AS 850 MB
TEMPERATURES APPROACH -30 DEGREES C. EXPECT DANGEROUS WIND CHILLS
ACROSS THE AREA FROM FRI ONWARD.
WILL CONTINUE THE WARNING FOR AREAS W OF ROSEBUD COUNTY FOR
MULTIPLE STORM IMPACTS...AND WILL ISSUE AN ADVISORY FOR THE
EASTERN ZONES...EXCEPT FOR FALLON COUNTY WHERE SNOW AMOUNTS WILL
BE LIGHT. ARTHUR
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
BITTERLY COLD TEMPERATURES AND WIND CHILLS WILL CONTINUE SUNDAY
INTO MONDAY BEFORE A MODERATION IN TEMPERATURES ARRIVES TUESDAY.
MODELS ARE IN FAIRLY GOOD AGREEMENT IN KEEPING A 500MB UPPER LOW
AND ASSOCIATED VORTICITY AREA OVER BRITISH COLUMBIA SUNDAY AND
MONDAY. THIS WILL RESULT IN AN UPPER LEVEL FLOW FROM THE
WEST/NORTHWEST KEEPING A MOIST PACIFIC FLOW ACROSS THE FORECAST
AREA. AT THE SURFACE...A STRONG BAROCLINIC ZONE WILL BE SITUATED
ACROSS THE ENTIRE EASTERN SLOPES OF THE ROCKY MOUNTAINS. ALTHOUGH
THE STRONG DYNAMICS FROM THIS CURRENT STORM WILL MAINLY BE OUT OF
THE AREA THERE WILL STILL BE CHANCES FOR SNOW SHOWERS BOTH DAYS.
TEMPERATURES WILL REMAIN BELOW ZERO DURING THE DAY SUNDAY BUT A
SLIGHT MODERATION WILL BE POSSIBLE MONDAY.
MODELS TRY TO QUICKLY RETREAT THE ARCTIC AIR BY TUESDAY WITH
READINGS WELL UP INTO THE 40S. HOWEVER...GIVEN EXPECTED SNOW COVER
WILL KEEP READINGS IN THE 20S AND 30S ACROSS THE AREA. HIGH
TEMPERATURES THIS TIME OF YEAR CAN BE DIFFICULT...ESPECIALLY WITH
SNOW COVER...AS STRONG EARLY MARCH SUN ANGLE CAN QUICKLY BOOST
TEMPERATURES FOR A FEW HOURS. IN ADDITION... WILL NEED TO WATCH
THE POSSIBILITY OF BLOWING SNOW AS SOME BRIEF GAP AND/OR DRAINAGE
WINDS MAY BE GUSTY AS THE ARCTIC RETREATS. AFTER SUNDAY...NO
STRONG STORM SYSTEM LOOKS TO IMPACT THE FORECAST AREA UNTIL NEAR
THE END OF NEXT WEEK AS MODELS BRING THE POSSIBILITY OF MORE SNOW.
HOOLEY
&&
.AVIATION...
A MIX OF RAIN AND SNOW WILL CONTINUE THIS EVENING OVER CENTRAL AND
WESTERN AREAS...EVENTUALLY TURNING TO ALL SNOW BY MIDNIGHT. SNOW
WILL SPREAD INTO EASTERN AREAS AFTER MIDNIGHT. WEST OF A ROUNDUP
TO SHERIDAN LINE SNOW WILL BECOME HEAVY AT TIMES RESULTING IN IFR
OR LOWER CONDITIONS AFTER MIDNIGHT...INCLUDING KBIL...KSHR AND
KLVM TAF LOCATIONS...WITH MVFR TO IFR CONDITIONS TO THE EAST OF
THIS LINE INCLUDING KMLS. POOR FLIGHT CONDITIONS WILL PERSIST THROUGH
THE DAY FRIDAY AND SATURDAY WITH ALL AREA MOUNTAINS OBSCURED.
CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 008/009 912/909 917/905 916/015 007/032 015/037 023/030
++/S ++/S 73/S 33/S 23/S 32/S 22/S
LVM 010/015 908/903 914/006 912/024 013/035 017/039 027/036
++/S ++/S 74/S 43/S 33/S 42/S 33/S
HDN 007/012 913/905 919/901 918/014 002/030 013/034 020/029
++/S ++/S 73/S 33/S 22/S 32/S 22/S
MLS 002/005 915/909 920/902 919/008 000/026 011/031 017/023
56/S 77/S 52/S 22/S 12/S 22/S 22/S
4BQ 004/010 910/903 919/002 918/011 003/027 013/035 017/027
77/S 9+/S 62/S 22/S 12/S 21/B 12/S
BHK 902/002 917/908 921/901 920/005 903/022 015/031 012/022
25/S 56/S 42/S 22/S 12/S 21/B 12/S
SHR 014/015 909/901 914/005 915/019 008/035 016/039 020/035
9+/S ++/S 73/S 32/S 22/S 32/S 12/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MST SUNDAY FOR
ZONES 28>30-34-35-38>42-56>58-63>68.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM MST SUNDAY FOR
ZONES 31-32-36-37.
WIND CHILL ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 6 PM MST
SATURDAY FOR ZONE 33.
WY...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MST SUNDAY FOR
ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 27, 3:30 PM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
330 PM MST THU FEB 27 2014
MTZ028>042-056>058-063>068-WYZ098-099-282230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
330 PM MST THU FEB 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
SNOW WILL DEVELOP OVER MOST OF SOUTHERN MONTANA AND NORTH CENTRAL
WYOMING LATE TONIGHT AS A WINTER STORM BEGINS AFFECTING THE AREA.
SNOW COULD BE HEAVY AT TIMES TONIGHT ACROSS SOUTH CENTRAL MONTANA.
SEVERAL INCHES OF SNOW WILL LIKELY ACCUMULATE BY DAYBREAK FRIDAY
MORNING IN MANY LOCATIONS. AREAS OF BLOWING SNOW WILL ALSO OCCUR
AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER STORM WILL CONTINUE FRIDAY THROUGH SATURDAY NIGHT ACROSS
MUCH OF THE AREA WITH SIGNIFICANT SNOWFALL...BITTER COLD
TEMPERATURES AND DANGEROUSLY LOW WIND CHILLS OF 25 BELOW ZERO OR
COLDER. THE GREATEST SNOWFALL WILL BE IN SOUTH CENTRAL MONTANA AND
NORTH CENTRAL WYOMING WITH 6 TO 12 INCHES OF ACCUMULATION IN MANY
AREAS...AND UP TO 2 FEET OF SNOW IN THE BEARTOOTH AND ABSAROKA
MOUNTAINS. LOWER SNOW AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE ACROSS
SOUTHEAST MONTANA. BLOWING AND DRIFTING SNOW WILL ALSO REDUCE
VISIBILITIES. BITTER COLD TEMPERATURES AND VERY LOW WIND CHILLS
WILL CONTINUE INTO SUNDAY EVEN THOUGH THE CHANCE OF SNOW WILL
DIMINISH BY THEN.
ANYONE WITH TRAVEL PLANS OR OUTDOOR INTERESTS...INCLUDING
RANCHERS WITH YOUNG LIVESTOCK...SHOULD PREPARE FOR ACCUMULATING
SNOW AND BITTER COLD.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Sheridan Foothills
- When
- February 27, 10:00 PM MST to February 28, 11:59 PM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
Snowfall of 6 to 8 inches along with blowing snow and bad roads was reported across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Montana, February 27 to 28, 20141 death · 2 injured · $319,000 · 9 events
- Cold in Illinois, February 27, 20141 death · 1 event
- High Wind and Heavy Rain in Nevada, February 27 to 28, 20148 injured · $255,000 · 67 kt wind · 4 events
- Winter Weather in Pennsylvania, February 27, 20145 injured · 1 event
- Winter Storm in Montana, February 27 to 28, 201418 events
- Extreme Cold in Minnesota, February 27, 201415 events
- Cold and Winter Weather in Michigan, February 27 to 28, 201415 events
- Lake-Effect Snow in New York, February 27, 2014$15,000 · 1 event
- Winter Storm and Winter Weather in Colorado, February 27 to 28, 20147 events
- Extreme Cold in Minnesota, February 27, 20146 events
- High Wind in New Mexico, February 27 to 28, 201455 kt wind · 6 events
- Extreme Cold and Heavy Snow in Montana, February 27 to 28, 201469 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502963.